Tennessee, 2016

Damaging Wind in Tennessee, July 27, 2016

July 27, 2016 · NWS MRX · 1 event in 1 county or zone

Severe convection was very isolated in nature along an outflow boundary that moved into Northern Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe convection was very isolated in nature along an outflow boundary that moved into Northern Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 27, 6:17 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 6:17 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
717 PM EDT WED JUL 27 2016

.AVIATION...
Thunderstorm activity is decreasing across the area, so no TS will
be included in the TAFs for the evening. A storm near TRI has
brought dewpoints up to the lower 70s there, so will mention MVFR
fog there tonight. Broken VFR cigs are expected at all sites
through most of the day tomorrow as a low pressure system
approaches from the west, with rain from this system approaching
CHA and TYS in the late afternoon hours.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Jul 27, 2:21 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT WED JUL 27 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 PM EDT WED JUL 27 2016 /221 PM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN APPROACHING MIDDLE LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
ON THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ON
THURSDAY AND THURSDAY NIGHT AS THIS SYSTEM MOVES ACROSS THE AREA.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. LOCALIZED
FLOODING IS POSSIBLE ACROSS AREAS THAT SEE REPEATED ROUNDS OF
SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 4:36 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT WED JUL 27 2016

TNZ035-067-272215-
ROANE-MORGAN-
536 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROANE AND
SOUTHEASTERN MORGAN COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF WARTBURG...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...WARTBURG...MIDTOWN...HARRIMAN...OAKDALE...
FROZEN HEAD S.P....COALFIELD...DEARMOND AND PETROS.

LAT...LON 3586 8459 3623 8461 3615 8445 3614 8445
      3613 8443 3611 8442 3611 8440 3608 8437
      3584 8443
TIME...MOT...LOC 2136Z 183DEG 11KT 3603 8448

MJB
Special weather statement, Jul 27, 4:55 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT WED JUL 27 2016

TNZ086-272245-
NORTHWEST MONROE-
555 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE COUNTY...

AT 555 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MADISONVILLE... MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...MADISONVILLE...VONORE...TELLICO PLAINS...
MOUNT VERNON AND FORT LOUDON S.P..

LAT...LON 3537 8441 3540 8441 3540 8443 3542 8443
      3543 8444 3545 8443 3546 8445 3546 8444
      3551 8447 3563 8448 3561 8421 3535 8428
TIME...MOT...LOC 2155Z 186DEG 15KT 3548 8438

MJB
Special weather statement, Jul 27, 5:25 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT WED JUL 27 2016

TNZ067-272300-
ROANE-
625 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANE COUNTY...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAIRVIEW...OR
NEAR KINGSTON...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...ROCKWOOD...FAIRVIEW...MIDTOWN...HARRIMAN AND PAINT ROCK.

LAT...LON 3571 8463 3573 8464 3572 8465 3593 8465
      3586 8437 3572 8449 3571 8452 3570 8452
      3569 8453 3568 8453 3568 8452 3567 8453
TIME...MOT...LOC 2225Z 196DEG 5KT 3581 8454

MJB
Special weather statement, Jul 27, 5:51 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT WED JUL 27 2016

TNZ015-VAZ001-272330-
HANCOCK-LEE-
651 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND EASTERN
LEE COUNTIES...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER JONESVILLE...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...PENNINGTON GAP...ST. CHARLES...
DRYDEN AND ROSE HILL.

LAT...LON 3683 8286 3650 8315 3653 8334 3670 8334
      3674 8320 3674 8314 3678 8313 3680 8310
      3683 8310
TIME...MOT...LOC 2251Z 206DEG 28KT 3673 8312

MJB
Local storm report, Jul 27, 7:17 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 S ABINGDON            36.67N 81.97W
07/27/2016                   WASHINGTON         VA   BROADCAST MEDIA

            TREES DOWN ON GREEN SPRINGS ROAD NEAR SOUTH HOLSTON LAKE.

&&

DGS
Special weather statement, Jul 27, 8:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 PM EDT WED JUL 27 2016

TNZ012-013-280145-
CAMPBELL-SCOTT-
912 PM EDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND NORTHWESTERN
CAMPBELL COUNTIES...

AT 911 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GREAT MEADOWS CAMPSITES TO 8 MILES
EAST OF HUNTSVILLE. MOVEMENT WAS NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...CARYVILLE...WINFIELD...
ELK VALLEY...KETCHEN...SLICK ROCK...SMOKEY JUNCTION...ROYAL BLUE...
ROBBINS...NORMA...INDIAN MOUNTAIN S.P....ELGIN...
BIG SOUTH FORK NATIONAL AND HONEY CREEK S.P..

LAT...LON 3659 8409 3657 8405 3620 8445 3639 8469
      3640 8466 3641 8466 3644 8469 3650 8471
      3660 8478
TIME...MOT...LOC 0111Z 219DEG 13KT 3659 8472 3638 8435

MJB

The radar

The Knoxville radar (KMRX), 109 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 27, 9:15 PM EST
Where
Scott County, 2.22 mi E of Foster Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -84.510

Several trees were reported down on Big Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643112.